Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 28, NWS Midland/Odessa, TX

May 21, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 21, 2011, 1:55 PM MDT for Eddy County, New Mexico. It took effect at May 23, 2011, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 21, 2011, 1:55 PM MDT (19:55 UTC)
In effect from
May 23, 2011, 9:00 AM MDT
Expired
May 22, 2011, 2:30 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4293 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WWUS74 KMAF 211955
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SAT MAY 21 2011

...HIGH WINDS MAY RETURN TO THE GUADALUPE MOUNTAINS MONDAY...

.WESTERLY MID LEVEL FLOW WILL INCREASE ACROSS THE GUADALUPE
MOUNTAINS MONDAY IN ADVANCE OF A DEEPENING UPPER LEVEL TROUGH OVER
THE GREAT BASIN. A PERIOD OF HIGH WINDS WILL BE POSSIBLE ACROSS
THE GUADALUPE MOUNTAINS BEGINNING MONDAY MORNING...AND POTENTIALLY
LASTING INTO THE MID EVENING HOURS BEFORE GRADUALLY DECREASING.

NMZ027-TXZ258-221100-
/O.NEW.KMAF.HW.A.0028.110523T1500Z-110524T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
155 PM MDT SAT MAY 21 2011

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

* TIMING...MONDAY MORNING THROUGH MONDAY EVENING.

* WINDS...WEST 35 TO 45 MPH...WITH GUSTS TO 65 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
591 
WWUS74 KMAF 220933
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CDT SUN MAY 22 2011

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS MONDAY AND
TUESDAY...

.WINDS OVER THE GUADALUPE MOUNTAINS WILL INCREASE OUT OF THE
SOUTHWEST MONDAY IN ADVANCE OF AN APPROACHING UPPER LEVEL TROUGH.
SUSTAINED WINDS OVER 40 MPH WITH GUSTS OVER 60 MPH ARE POSSIBLE.
THESE HIGH WINDS MAY OCCUR AGAIN OVER THE MOUNTAINS TUESDAY AS
THE TROUGH SWINGS THROUGH.

NMZ027-TXZ258-222100-
/O.NEW.KMAF.HW.A.0029.110524T1000Z-110525T0200Z/
/O.CON.KMAF.HW.A.0028.110523T1500Z-110524T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
333 AM MDT SUN MAY 22 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING. 

* TIMING...MONDAY AND TUESDAY

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH...WITH GUSTS TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
011 
WWUS74 KMAF 222030
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SUN MAY 22 2011

...HIGH WINDS WILL DEVELOP ACROSS THE GUADALUPE MOUNTAINS MONDAY
AND TUESDAY...

.STRONG WESTERLY MID LEVEL FLOW WILL SPREAD ACROSS THE GUADALUPE
MOUNTAINS MONDAY AND TUESDAY AHEAD OF A POTENT UPPER LEVEL TROUGH
THAT WILL BE LIFTING ACROSS THE GREAT BASIN AND NORTHERN ROCKY
MOUNTAINS. A PERIOD OF HIGH WINDS WILL LIKELY AFFECT THE GUADALUPE
MOUNTAINS BOTH MONDAY AND TUESDAY AS THE STRONGER MID LEVEL WINDS
ARE FORCED DOWNWARD ACROSS THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-231100-
/O.UPG.KMAF.HW.A.0028.110523T1500Z-110524T0300Z/
/O.NEW.KMAF.HW.W.0039.110523T1500Z-110524T0300Z/
/O.UPG.KMAF.HW.A.0029.110524T1000Z-110525T0200Z/
/O.NEW.KMAF.HW.W.0040.110524T1500Z-110525T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
230 PM MDT SUN MAY 22 2011

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS MONDAY AND TUESDAY...
EFFECTIVE FROM 9 AM TO 9 PM MDT BOTH DAYS.

* TIMING...9 AM TO 9 PM MDT MONDAY AND TUESDAY. 

* WINDS...MONDAY...WEST TO SOUTHWEST 35 TO 45 MPH...WITH GUSTS TO
  65 MPH. TUESDAY...WEST TO SOUTHWEST 40 TO 50 MPH...WITH GUSTS TO
  70 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 21, 11:22 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 21, 11:22 AM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 PM CDT SAT MAY 21 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE NEXT 24 HOURS.
GUSTY SOUTHWESTERLY WINDS WILL DECREASE AROUND SUNSET TO 10KT OR
LESS.  LOW LEVEL MOISTURE WILL MOVE BACK INTO THE PERMIAN BASIN
OVERNIGHT.  ANY LOW CLOUDS WITH THIS MOISTURE RETURN WILL STAY EAST
OF ALL THE TAF SITES SUNDAY MORNING...WHILE PROBABILITIES WILL BE
TOO LOW TO INCLUDE ANY MENTION OF THUNDERSTORMS AT MIDLAND SUNDAY
AFTERNOON ALONG THE RESULTANT DRYLINE.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     RED FLAG WARNING FROM 10 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 10 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 21, 1:01 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SAT MAY 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT SAT MAY 21 2011 /101 PM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
UNTIL 8 PM MDT AS SOUTHWEST WINDS OF 20 TO 30 MPH SUSTAINED...AND
WARM AND VERY DRY CONDITIONS PREVAIL UNTIL THEN.

SINCE VERY WARM AND DRY CONDITIONS WILL ACCOMPANY SOUTHWEST WINDS OF
15 TO 20 MPH IN LOCATIONS GENERALLY NORTH OF INTERSTATE 20 THROUGH
THE AFTERNOON...ANY FIRES THAT START WILL BE APT TO SPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AGAIN SUNDAY...SO A RED FLAG WARNING IS IN EFFECT FROM
SUNDAY MORNING UNTIL SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS.

THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON AND
SUNDAY NIGHT ALONG AND EAST OF A LAMESA TO FORT STOCKTON LINE.
SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY OVER THE WESTERN
LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

WINDS WILL INCREASE ACROSS THE AREA MONDAY AS AN UPPER STORM SYSTEM
APPROACHES FROM THE WEST.  GUSTY WESTERLY WINDS OF 35 TO 45
MPH...WITH GUSTS OVER 60 MPH...WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS...THEREFORE A HIGH WIND WATCH HAS BEEN ISSUED.

HOT...DRY AND WINDY CONDITIONS WILL OCCUR OVER SOUTHEAST NEW MEXICO
AND MOST OF WEST TEXAS MONDAY AND TUESDAY.  A FIRE WEATHER WATCH IS
IN EFFECT BOTH DAYS...BUT DANGEROUS FIRE WEATHER CONDITIONS WILL BE
POSSIBLE TUESDAY WHEN WESTERLY WINDS ARE EXPECTED TO BE THE
STRONGEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:24 AM MDTFire Weather WatchMAF36 hr
May 21, 2:08 PM MDTFire Weather WatchMAF24 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.